Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 34, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 14, 2017, 3:29 AM HST for 4 counties in Hawaii. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2017, 3:29 AM HST (13:29 UTC)
- Expired
- Dec 15, 2017, 11:56 AM HST
- In force
- 32 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
398 WWHW70 PHFO 141329 CCA NPWHFO URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Honolulu HI 329 AM HST Thu Dec 14 2017 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... ...WIND ADVISORY FOR REMAINING AREAS EXCEPT HALEAKALA SUMMIT... .An upper level trough will move towards the Big Island from the northeast, bringing warning level winds to the summits. Meanwhile, gusty surface winds will bring advisory level winds to the lower elevations. HIZ028-150230- /O.COR.PHFO.HW.W.0013.000000T0000Z-171215T0400Z/ Big Island Summits- 329 AM HST Thu Dec 14 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING FOR THE BIG ISLAND SUMMITS... * WINDS...North 40 to 60 mph with localized gusts over 70 mph are expected at the highest elevations of the Big Island summits. * TIMING...Through this afternoon. * IMPACTS...Driving and hiking at the summits may be dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning for the summits means that sustained winds of at least 56 mph, or gusts of at least 66 mph, are expected. Motorists should use extra caution. && $$ HIZ001>021-023>027-150230- /O.NEW.PHFO.WI.Y.0034.171214T1329Z-171215T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala-Big Island Interior- 329 AM HST Thu Dec 14 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. * WINDS...Northeast 15 to 35 mph with localized gusts over 50 mph. Winds will be strongest over ridge tops, through mountain gaps, as well as downslope of the mountains. The strong winds are not expected in the Hilo area. * TIMING...Through this afternoon. * IMPACTS...Winds this strong can knock down tree branches and lead to localized power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
4 follow-up statements
812 WWHW70 PHFO 141649 AAA NPWHFO URGENT - WEATHER MESSAGE...UPDATED National Weather Service Honolulu HI 649 AM HST Thu Dec 14 2017 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... ...WIND ADVISORY FOR REMAINING AREAS EXCEPT HALEAKALA SUMMIT... .An upper level trough will move towards the Big Island from the northeast, bringing warning level winds to the summits. Meanwhile, gusty surface winds will bring advisory level winds to the lower elevations. HIZ028-150400- /O.CON.PHFO.HW.W.0013.000000T0000Z-171215T0400Z/ Big Island Summits- 649 AM HST Thu Dec 14 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...North 40 to 60 mph with localized gusts over 70 mph are expected at the highest elevations of the Big Island summits. * TIMING...Through this afternoon. * IMPACTS...Driving and hiking at the summits may be dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning for the summits means that sustained winds of at least 56 mph, or gusts of at least 66 mph, are expected. Motorists should use extra caution. && $$ HIZ001>021-023>027-150400- /O.CON.PHFO.WI.Y.0034.000000T0000Z-171215T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala-Big Island Interior- 649 AM HST Thu Dec 14 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...Northeast 15 to 35 mph with localized gusts over 50 mph. Winds will be strongest over ridge tops, through mountain gaps, as well as downslope of the mountains. * TIMING...Through this afternoon. * IMPACTS...Winds this strong can knock down tree branches and lead to localized power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
114 WWHW70 PHFO 150111 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 311 PM HST Thu Dec 14 2017 ...WIND ADVISORY REMAINS FOR MOST AREAS THROUGH TONIGHT... HIZ028-151415- /O.CAN.PHFO.HW.W.0013.000000T0000Z-171215T0400Z/ /O.EXB.PHFO.WI.Y.0034.000000T0000Z-171215T1600Z/ Big Island Summits- 311 PM HST Thu Dec 14 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Friday. The High Wind Warning has been cancelled. * WINDS...North 30 to 50 mph. * TIMING...Through tonight. * IMPACTS...Winds this strong can make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ HIZ001>021-023>027-151415- /O.EXT.PHFO.WI.Y.0034.000000T0000Z-171215T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala-Big Island Interior- 311 PM HST Thu Dec 14 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WINDS...Northeast 15 to 30 mph with localized gusts over 45 mph. * TIMING...Through tonight. * IMPACTS...Winds this strong can knock down tree branches and lead to localized power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Morrison
590 WWHW70 PHFO 151332 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 332 AM HST Fri Dec 15 2017 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... HIZ001>021-023>027-151445- /O.CAN.PHFO.WI.Y.0034.000000T0000Z-171215T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala-Big Island Interior- 332 AM HST Fri Dec 15 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds continue to gradually diminish over the lower elevations this morning, so the Wind Advisory is cancelled. $$ HIZ028-152200- /O.EXT.PHFO.WI.Y.0034.000000T0000Z-171215T2200Z/ Big Island Summits- 332 AM HST Fri Dec 15 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY... * WINDS...Northwest 30 to 50 mph with localized gusts over 55 mph. * TIMING...Through this morning. * IMPACTS...Winds this strong can make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution while driving. && $$ Houston
484 WWHW70 PHFO 152156 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1156 AM HST Fri Dec 15 2017 ...WIND ADVISORY FOR BIG ISLAND SUMMITS IS CANCELLED... HIZ028-152300- /O.CAN.PHFO.WI.Y.0034.000000T0000Z-171215T2200Z/ Big Island Summits- 1156 AM HST Fri Dec 15 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds on the Big Island summits has fallen below advisory criteria and are expected to continue to taper off through the rest of today. Therefore, the advisory is cancelled. $$ Foster
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 13, 8:55 PM HST, 6 hours 34 minutes earlier.
Area forecast discussion, Dec 13, 8:55 PM HST, 6 hours 34 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 855 PM HST Wed Dec 13 2017 .SYNOPSIS... Gusty north-northwest winds are bringing cool and dry conditions to the islands through Thursday. Unsettled weather is possible Friday and through the weekend, which will bring an increase in shower activity. && .DISCUSSION... Dewpoints in the mid to upper 50s are found across the state, along with strong north-northwest winds. Expect the low dewpoints and stronger winds to continue through Thursday, before winds start to decline. Dewpoints are expected to increase over the weekend. The northerly winds are behind the front that passed through the islands. Expect winds to increase tonight and tomorrow, with some areas possibly reach wind advisory criteria. Will be monitoring tonight to see if an advisory is warranted for some areas. Certainly winds will be strongest over mountain ridges and through gaps, but will need to determine if they will consistently reach advisory levels. A High Wind Warning remains posted for the Big Island summits through Thursday afternoon. The winds at the summits are on the increase, with advisory level winds being experienced currently. Expecting to see warning level winds Thursday. The strong winds at the summit are in response to an upper level trough digging over the islands. This trough is expected to move to the east over the next 24 hours or so. The GFS and ECMWF form an upper level low to the northeast of the islands which lingers into Saturday, before lifting to the northeast. Winds at the summits will likely start to decrease Thursday night, but could remain at advisory levels beyond the current warning. A trough to the southeast of islands will bring unsettled weather to the islands this weekend. Current guidance shows an increase in shower activity this weekend, along with an unstable airmass. The upper level trough brings colder temperatures at 500 mb, with the coldest temperatures to the northeast of the islands. Meanwhile, precipitable water values increase to near normal. We have the chance for thunderstorms in the forecast, mainly for the waters to the northeast of the islands Thursday night through Saturday, with the possibility over portions of Maui and The Big Island Friday afternoon. The next weather pattern of concern is another upper level disturbance that will approach the islands from the NW early next week. The GFS and ECMWF agree with the general weather pattern, but many of the finer details still need to be fleshed out with future model runs. && .AVIATION... Northerly flow will bring strong gusty winds to the Hawaiian Islands over the next 24 hours. These winds will be strong enough to produce moderate low level mechanical turbulence over and down wind of mountain ranges. AIRMET Tango for tempo moderate low level turbulence has been issued for leeward areas of all islands. Expect VFR conditions with isolated to scattered showers embedded in the northerly flow. && .MARINE... A High Surf Warning remains in effect for north and west facing shores of most islands with a High Surf Advisory for north facing shores of the Big Island through Thursday. The current very large north northwest swell will peak tonight. It will still be quite large Thursday, before slowly subsiding through Saturday. A Small Craft Advisory (SCA) is in effect for most waters, with a Gale Warning in effect for the Alenuihaha Channel on Thursday. Seas are above the 10 foot SCA threshold over areas exposed to the north northwest swell while the windy zones around the Big Island and Maui have winds above the 25 kt SCA threshold. Northeast winds will strengthen over the next day or so as high pressure builds northwest of the area and a trough forms to the east. Winds will subside Friday into Saturday as the trough approaches from the east. The approaching trough will bring increasing moisture and instability, so thunderstorms are possible as early as Thursday night over the windward waters of Maui and the Big Island, with the chance lingering through Saturday. See the Collaborative Surf Discussion for details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 PM HST Thursday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Surf Advisory until 6 PM HST Thursday for Big Island North and East. High Wind Warning until 6 PM HST Thursday for Big Island Summits. Small Craft Advisory until 6 AM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay- Pailolo Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Thursday for Alenuihaha Channel. Gale Warning from 6 AM to 6 PM HST Thursday for Alenuihaha Channel. && DISCUSSION...M Ballard AVIATION...Bohlin MARINE...Donaldson
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 3:32 PM HST | High Wind Warning | HFO | Hawaii | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.